Florida, 2020

Flash Flooding in Florida, September 27, 2020

September 27, 2020 · NWS TAE · 2 events in 1 county or zone

An area of slow moving thunderstorms along the coast produced some flash flooding in the Apalachicola area as well as St. George Island with around 8 inches of rain measured.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An area of slow moving thunderstorms along the coast produced some flash flooding in the Apalachicola area as well as St. George Island with around 8 inches of rain measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 27, 5:27 AM EST, 7 hours 33 minutes earlier.

Area forecast discussion, Sep 27, 5:27 AM EST, 7 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
627 AM EDT Sun Sep 27 2020

.AVIATION...
[Through 12Z Monday]

Ceilings will transition from VFR to MVFR as precipitation moves
into the terminals - late this morning at ECP and by early this
afternoon elsewhere. While precipitation ends this evening, cigs
will lower to at least IFR for for all terminals, except at ECP,
where MVFR should prevail. Easterly winds at or below 5 knots.

&&

.PREV DISCUSSION [312 AM EDT]...

.NEAR TERM [Through Tonight]...

The main concern today is the potential for periods of heavy rain,
mainly in the FL Panhandle near the Apalachicola River and west.
This could result in minor flooding, with the potential for flash
flooding remaining low. The pattern features a seasonably strong
southwest flow aloft advecting a very moist air mass characterized
by Precipitable Water values around 2.2 inches - which is near the
daily maximum per SPC Sounding Climatology. An east-west oriented
surface trough is expected to develop near the coast and slowly
move north toward the I-10 corridor. This will be the focus for
the heavier rainfall, aided by divergence from the nearby upper
jet. Average rainfall amounts of 1-2 inches are expected over the
FL Panhandle, highest near the coast, tapering off elsewhere.
Localized amounts of 3-4 inches south of I-10 in the FL Panhandle
are possible, especially along the Emerald Coast. Flash Flood
Guidance is on the high side for these amounts, so the probability
of exceeding them is low, but minor flooding of urban and poor
drainage areas is possible. A drying trend is expected tonight.

Instability will be greater over the gulf waters south of the
Emerald and Forgotten Coasts, where shear profiles could favor
some rotating storms, which could lead to waterspouts. These
should remain over the water given the lack of instability and
Convective Inhibition over the land.

Given the extensive cloud cover and precipitation today, sided
with the lower of the guidance. Highs in the upper 70s to lower
80s are expected, several degrees below normal. The exception
will be the Southeast FL Big Bend, where mid-80s are forecast.

.SHORT TERM [Monday Through Wednesday Morning]...

A rather energetic long wave upper level trough is expected to dig
south out of the central plains, and into the southeast Tuesday
through Wednesday. As the main upper level trough digs south out
of the central plains, a secondary vorticity maxima is expected to
eject equatorward out of Minnesota and quickly merge at the base
of the aforementioned long wave trough over the central northern
Gulf Coast. This energetic evolution in the mid and upper levels
of the atmosphere will generate strong upper level divergence over
our region on Tuesday and Wednesday as surface cyclogenesis
responds to the upper level dynamics. Fortunately for our area,
the surface cyclone is expected to mainly develop east of our
region as high pressure and strong northwesterly flow associated
with the surface high pressure behind the upper level trough
quickly pushes into the region. At this time, the severe weather
threat looks low as the better chances push off to the east with
the developing surface cyclone and associated cold front that will
have already pushed east of the region. There still remains the
chance that portions of our far eastern zones could see a few
stronger storms Tuesday afternoon; however, those chances remain
low. Trailing the cold front, will be much cooler and drier air
from the previously discussed surface high pressure system. The
northwest winds behind the cold front on Tuesday and Wednesday
will remain brisk as the pressure falls to the east of our region
occurs from the previously discussed surface cyclogenesis.
Temperatures ahead of the front on Tuesday will likely reach the
low 80s, meanwhile behind the cold front temperatures will likely
only reach the low 70s. Lows overnight Tuesday into Wednesday are
expected to fall well into the mid 50s for the entire region as
the base of the upper level trough and associated depressed
tropopause are directly over our region.

.LONG TERM [Wednesday Through Sunday]...

High pressure and sunny weather will predominantly take over once
the cold front has cleared the region Tuesday evening.
With high pressure overhead, the chances of rain are near zero for
the entirety of the long term period. Temperatures will remain
comfortable as highs in the mid 70s to low 80s across the region
are expected through this period. The drier air at the surface
will lead to fairly beautiful weather. Temperatures at night will
feel like fall as lows fall into the low to mid 50s through the
period.

.MARINE...

Light winds less than 10 knots and seas generally less than 1 foot
will create rather favorable boating conditions through Monday
prior to the arrival of a rather energetic upper level trough and
associated cold front. The chances of showers and thunderstorms
will exist across all waters starting today, and persist through
the eventual frontal passage Tuesday night. Behind the cold
front, brisk northwest winds may possibly reach advisory levels at
times Tuesday evening through Wednesday. Winds are expected to
remain elevated at cautionary levels through the end of the work
week.

.FIRE WEATHER...

Low dispersions are likely across portions of the area today and
Monday. Otherwise, there are no other fire weather concerns over the
next several days.

.HYDROLOGY...

The Choctawhatchee and Chipola rivers remain in flood today, with
both the Choctawhatchee River at Bruce and the Chipola River at
Altha in minor flood. Each of these rivers will continue a slow
fall over the next several days. A few locations today may receive
higher rainfall totals than expected, especially along coastal
regions as storms training from the near shore waters linger along
the panhandle this afternoon. These regions should be watched for
nuisance flooding later this afternoon especially given that soils
are already saturated from rainfall from Sally just a week and a
half ago.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   81  71  84  70  79 /  70  40  60  40  70
Panama City   79  72  84  68  76 /  80  50  50  40  60
Dothan        79  69  84  64  72 /  70  30  30  30  60
Albany        79  70  83  68  76 /  70  40  40  20  70
Valdosta      84  70  83  70  80 /  70  50  70  40  80
Cross City    87  72  85  71  84 /  60  50  70  60  80
Apalachicola  80  73  83  71  79 /  80  60  60  40  70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...LF
SHORT TERM...Bunker
LONG TERM...Bunker
AVIATION...LF
MARINE...Bunker
FIRE WEATHER...LF
HYDROLOGY...Bunker

In the hours before

Special weather statement, Sep 27, 10:39 AM EST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1139 AM EDT Sun Sep 27 2020

FLZ115-271630-
Coastal Franklin FL-
1139 AM EDT Sun Sep 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 1230 PM EDT...

At 1138 AM EDT, Doppler radar was tracking a strong thunderstorm over
St George Island, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm. Rainfall
amounts of two to three inches is also possible.

Locations impacted include...
St George Island and St George Island St Pk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2965 8497 2982 8465 2976 8459 2958 8490
TIME...MOT...LOC 1538Z 233DEG 14KT 2966 8488

55-SCHOLL
Local storm report, Sep 27, 12:03 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
103 PM EDT SUN SEP 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLOOD            HWY 98 BETWEEN 12TH AND 29.72N 85.00W
09/27/2020                   FRANKLIN           FL   COUNTY OFFICIAL

            WATER OVER ROADS ON HWY-98 BETWEEN 12TH AND
            24TH ST IN APALACHICOLA.

&&

IG

The radar

The Tallahassee radar (KTLH), 99 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
September 27, 1:00 PM EST to 3:00 PM EST
Where
Franklin County, 0.76 mi WNW of Apalachicola to 0.67 mi NNW of Apalachicola
Cause
Heavy Rain
Reported by
Social Media
Coordinates
29.723, -84.992

The public reported via social media that Avenue F along with adjacent yards were underwater in Apalachicola.

Flash Flood, Franklin

When
September 27, 2:00 PM EST to 3:00 PM EST
Where
Franklin County, 6.25 mi S of Eastpoint to 6.34 mi S of Eastpoint
Cause
Heavy Rain
Reported by
Social Media
Coordinates
29.660, -84.880

The public reported via social media that West Bay Shore Dr was underwater.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920412, 920413.